I have hepatitis B, and my doctor recommended interferon treatment. The treatment started in Aug. 2012, and it is now 23 weeks.
Before the treatment, my test result:
HBsAg 3000 IU
HBV DNA 3*10(3) copies
Liver biopcy showed light fibrosis and mild inflammation
After 12 weeks treatment, HBV DNA declined to 4*10(2) copies, HBsAg was the same as before the treatment, but ALAT increased to 300. The doctor monitored ALAT more frequently.
After 23 weeks treatment, ALAT increased to 900. The doctor suggested to stop the treatment to avoid possible liver damage.
Shall I continue with the interferon treatment? Shall I start with the tablet?
alt is dangerous only in cirrhotic liver (compensated) and alt over 1000, in this case decompensation can happen....i ve had 6months of alt 1500 and no liver damage in my life, exactly at 18-19yo
keep intf because with alt 1000 seroconversion is almost certain
recheck hbsag, with elevated alt it goes down
add staggered tnf to bring down hbvdna and alt instead of stopping intf altogether
in case of problems with liver function: lowering of plts, high bilirubin, abnormal pt and so on you can stop intf and start tdf and restrat intf when everything is ok
just google staggered use of intf+nucs and hbsag clearance, there are several clinical reports on this
a very expert doctor is able to manage your situation, my guess is your doctor may not be very experienced since these flares are not uncommon on intf seroconverters, only bad liver function may justify to stop it like this
discuss the tdf add on or staggered tdf/intf to bring everything normal
Your situation requires careful management by a hepatologist. He will have to analyze your state of fibrosis and current liver function. While it is possible that your high ALT is a symptom related to clearance of infected cells, it could also be a reflection of a generally increased state of more unspecific liver inflammation, without the benefit of selective clearance. The speed of progression of fibrosis is individually quite different. Fibroscan followups would be higly useful. In the end it will be a question of if you are willing to take the risk.
Stefano had very high ALTs for a long time, it did not lead to clearance, but rather to cirrhosis over time, so be careful.
try to get hbsag quant to understand if clearance has started or at least lowering of alt, since you started with light fibrosis i guess it is f1 so you may be able to go thru it as studyforhope said with close monitoring
if you see your doctor is not experienced with this it is best to stop intf and start tenofovir until alt gets little lower then resume in 1-2 months if fibroscan is below 7-8kpa
IFN induced hepatitis flares should lead to surface antigen clearance in about 15% of cases. Many e antigen neg HBV patients have repeated spontaneous or IFN induced flares without final clearance, mainly due to immune escape mutants that wiil remain and restart the hepatitis. Only surface antigen blockage with replicor type medications will break through that limitation, since the reserve epitopes in the surface antigen protein will be activated in that scenario.
Measuring the surface antigen now will give you a hint if specific clearance is happening. If it is lower by at least 30% then there should be a chance.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.